Alert archive / South Dakota / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 45, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 16, 2011, 8:11 PM CDT for Lyman County, South Dakota. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 16, 2011, 8:11 PM CDT (01:11 UTC)
- Expired
- Jun 16, 2011, 8:45 PM CDT
- In force
- 34 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Lyman County, SD
The radar
The Rapid City radar (KUDX), 208 km from the middle of the area, began a volume at 01:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 16, 8:20 PM CDT | HAIL 0.88 | 5 Nne Vivian, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 1.2 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1960 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 178 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
219 WUUS53 KABR 170111 SVRABR SDC085-170145- /O.NEW.KABR.SV.W.0045.110617T0111Z-110617T0145Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 811 PM CDT THU JUN 16 2011 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN LYMAN COUNTY IN CENTRAL SOUTH DAKOTA... * UNTIL 845 PM CDT * AT 808 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR VIVIAN...OR 10 MILES WEST OF PRESHO...MOVING NORTH AT 15 MPH. * THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF NORTHWESTERN LYMAN COUNTY. THIS WARNING INCLUDES INTERSTATE 90 BETWEEN MILE MARKERS 217 AND 222. THIS WARNING INCLUDES HIGHWAY 83 BETWEEN MILE MARKERS 99 AND 106. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES PER HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION...SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. && LAT...LON 4419 10035 4418 9993 4385 10014 4398 10036 TIME...MOT...LOC 0111Z 202DEG 14KT 4397 10024 WIND...HAIL <50MPH 1.00IN $$ TDK
1 follow-up statement
878 WWUS53 KABR 170144 SVSABR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 844 PM CDT THU JUN 16 2011 SDC085-170155- /O.EXP.KABR.SV.W.0045.000000T0000Z-110617T0145Z/ LYMAN SD- 844 PM CDT THU JUN 16 2011 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN LYMAN COUNTY HAS EXPIRED... THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED AREA...HOWEVER SMALL HAIL IS STILL POSSIBLE WITH THIS THUNDERSTORM. LAT...LON 4419 10035 4418 9993 4385 10014 4398 10036 TIME...MOT...LOC 0145Z 202DEG 14KT 4409 10017 $$ TDK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 3:35 PM CDT, 4 hours 36 minutes earlier.
Area forecast discussion, Jun 16, 3:35 PM CDT, 4 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
335 PM CDT THU JUN 16 2011
.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT
CONCERN IN THE SHORT TERM WILL BE WITH QPF TONIGHT THROUGH FRIDAY
NIGHT AND POSSIBLE FLOODING. A STRONG UPPER LEVEL SHORT WAVE TROUGH
COMING AROUND THE BASE OF THE WESTERN US TROUGH WILL SWING
NORTHEAST ACROSS THE NORTHERN PLAINS AND CLOSE OFF INTO CANADA BY
12Z SATURDAY. THIS WILL PROVIDE THE STRONG UPPER LEVEL SUPPORT
DPVA/UPPER DIVERGENCE FOR NUMEROUS SHOWERS AND THUNDERSTORMS INTO
FRIDAY NIGHT. LATE THIS AFTERNOON...A WARM FRONT EXTENDED ACROSS
SOUTH CENTRAL AND SOUTHEAST SOUTH DAKOTA WITH AN INVERTED SURFACE
LOW PRESSURE TROUGH ACROSS WESTERN SD. ALONG AND SOUTH OF THE WARM
FRONT...PRETTY GOOD INSTABILITY HAS BUILT UP LATE THIS AFTERNOON.
CONVECTION HAS BEGUN IN EASTERN WY/WESTERN SD LATE THIS AFTERNOON.
EXPECT THIS CONVECTION TO CONTINUE DEVELOPING AND EXPANDING
NORTHEASTWARD THROUGH THE EVENING AND OVERNIGHT AS THE LLJ AND
WAA INCREASES. THERE IS THE POSSIBILITY OF SEVERE WEATHER MAINLY
IN CENTRAL SD THIS EVENING. OTHERWISE...THE MODELS ALL SHOW A VERY
SLOW MOVEMENT OF THE SURFACE LOW PRESSURE TROUGH OUT WEST THROUGH
THE NIGHT AND FRIDAY IN RESPONSE TO THE UPPER LEVEL LOW PRESSURE
TROUGH. SEVERAL FACTORS WILL RESULT IN THE POSSIBILITY OF HEAVY
RAIN AND POSSIBLE FLOODING ACROSS MUCH OF THE CWA TONIGHT INTO
FRIDAY. DEEP MOIST SOUTHERLY FLOW ACROSS THE CWA WITH PRECIPITABLE
WATERS INCREASING TO 1.5 TO 1.8 INCHES...DECENT MAINLY ELEVATED
INSTABILITY...WEAK STEERING LEVEL WINDS ALONG WITH A SLOW MOVING
LOW LEVEL FOCUS ZONE. WITH RECENT RAINS ALONG WITH ONGOING
FLOODING AND LOW FFG VALUES ACROSS MUCH OF THE NORTH CENTRAL
CWA...WILL GO WITH A FLASH FLOOD WATCH FOR MOST OF THE AREA. COULD
SEE SOME 1 TO 2 INCH OR MORE RAINFALL VALUES BY THE TIME THE
RAINFALL IS DONE BY SATURDAY MORNING. ADJUSTED POPS UPWARD FOR
MOST THE CWA AND LAGGED THE ENDING THE PRECIPITATION BACK.
THE RAINFALL SHOULD END BY SATURDAY MORNING IN FAR NORTHEAST CWA
WITH DRIER HIGH PRESSURE BUILDING IN FOR SATURDAY WITH MOSTLY
SUNNY SKIES. RETURN FLOW FOR LATE SATURDAY AFTERNOON AND NIGHT
ALONG WITH ANOTHER SHORT WAVE TROUGH WILL BRING BACK CHANCES OF
RAINFALL AGAIN FOR SATURDAY NIGHT.
.LONG TERM...SUNDAY THROUGH THURSDAY
VERY GOOD AGREEMENT EXISTS IN LONG RANGE DETERMINISTIC AND
ENSEMBLE GUIDANCE...PARTICULARLY THE MAIN UPPER LEVEL FEATURE...AN
ANOMALOUSLY DEEP H5/H7 TROUGH SHIFTING FROM THE INTERMOUNTAIN
WEST INTO THE CENTRAL PLAINS AND THEN PROGRESSING INTO THE MID
WEST BY THE END OF NEXT WEEK. THOUGH THE FOCUS FOR SEVERE WEATHER
PARAMETERS IS SOUTH/SOUTHEAST OF THE CWA SUNDAY/MONDAY...PWAT
ANOMALIES WILL REMAIN AT +1 TO +2 STANDARD DEVIATIONS ABOVE CLIMO.
GIVEN SOUTHWEST FLOW ALOFT WITH EMBEDDED SHORTWAVES AND
INSTABILITY...EXPECT AN ACTIVE PERIOD TO LEAD OFF THE START OF THE
WORK WEEK. AS UPPER LOW PASSES OVERHEAD WILL CONTINUE TO SEE
SHOWER ACTIVITY THROUGH MID WEEK. H85 TEMPERATURES DIP TO -1 TO -2
STANDARD DEVIATIONS BELOW CLIMO INTO LATE NEXT
WEEK...THOUGH WE WILL HAVE MORE STABLE CONDITIONS ASSOCIATED WITH
NORTHWEST FLOW ALOFT.
&&
.AVIATION...
18Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS
VFR CONDITIONS THROUGH THE AFTERNOON AND INTO THE EVENING WITH A
SOUTHEASTERLY WIND DIRECTION. OVERNIGHT...WILL SEE INCREASING
COVERAGE OF SLOW MOVING THUNDERSTORMS FROM SOUTHWEST TO NORTHEAST.
CONVECTIVE ACTIVITY WILL REMAIN WIDESPREAD THROUGH THE END OF THE
TAF PERIOD. MVFR/IFR CONDITIONS ASSOCIATED WITH CONVECTIVE
ACTIVITY WILL BE POSSIBLE AT ANY POINT FROM LATE THIS EVENING
THROUGH FRIDAY AFTERNOON.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...FLASH FLOOD WATCH FROM 7 PM CDT /6 PM MDT/ THIS EVENING THROUGH
FRIDAY EVENING FOR BUFFALO-CAMPBELL-CORSON-DEWEY-EDMUNDS-
FAULK-HAND-HUGHES-HYDE-MCPHERSON-POTTER-STANLEY-SULLY-
WALWORTH.
FLASH FLOOD WATCH FROM FRIDAY MORNING THROUGH LATE FRIDAY NIGHT
FOR BROWN-CLARK-CODINGTON-DAY-DEUEL-GRANT-HAMLIN-MARSHALL-
ROBERTS-SPINK.
MN...FLASH FLOOD WATCH FROM FRIDAY MORNING THROUGH LATE FRIDAY NIGHT
FOR BIG STONE-TRAVERSE.
&&
SHORT TERM...MOHR
LONG TERM...CONNELLY
AVIATION...CONNELLY
WEATHER.GOV/ABERDEENHazardous weather outlook, Jun 16, 4:11 AM CDT, 16 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 411 AM CDT THU JUN 16 2011 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-170915- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 411 AM CDT THU JUN 16 2011 /311 AM MDT THU JUN 16 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED ACROSS THE AREA OVERNIGHT...A FEW OF WHICH COULD BECOME STRONG WITH SMALL HAIL AND GUSTY WINDS. A FLOOD WARNING REMAINS IN EFFECT FOR ALL OF THE THE MISSOURI RIVER WITHIN THIS FORECAST AREA...FROM THE NORTH DAKOTA AND SOUTH DAKOTA BORDER ALL THE WAY DOWN TO CHAMBERLAIN. THE MISSOURI RIVER AT PIERRE IS JUST UNDER SIX FEET ABOVE FLOOD STAGE...AND IS EXPECTED TO REMAIN ABOVE FLOOD STAGE FOR THE NEXT SEVERAL WEEKS DUE TO HIGH RELEASES OF WATER OUT OF GARRISON DAM IN NORTH DAKOTA AND OAHE DAM NORTH OF PIERRE. SIGNIFICANTLY ELEVATED RIVER LEVELS UP AND DOWN THE MISSOURI RIVER ARE EXPECTED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS ARE EXPECTED AGAIN ON FRIDAY. SEVERE STORMS ARE POSSIBLE OVER EASTERN SOUTH DAKOTA AND WESTERN MINNESOTA WITH LARGE HAIL AND DAMAGING WINDS. ON AND OFF CHANCES FOR THUNDERSTORMS ARE BACK IN THE FORECAST SATURDAY NIGHT THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
In the hours before
Special weather statement, Jun 16, 7:27 PM CDT, 44 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 727 PM CDT THU JUN 16 2011 SDZ045-048-170115- JONES-LYMAN- 727 PM CDT THU JUN 16 2011 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHEASTERN JONES AND WESTERN LYMAN COUNTIES UNTIL 815 PM CDT... AT 724 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 8 MILES EAST OF WESTOVER...OR 15 MILES SOUTHEAST OF MURDO...MOVING NORTHEAST AT 15 MPH. THE STORMS WILL REMAIN OVER MAINLY RURAL AREAS OF THE ADVISED COUNTIES.. PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 40 TO 50 MPH ARE EXPECTED WITH THIS STORM. PRECAUTIONARY/PREPAREDNESS ACTIONS... LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && TDK
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 8:25 PM CDT | Severe Thunderstorm Warning | ABR | Jones, Lyman, Stanley | 50 min |
| Jun 17, 6:11 PM CDT | Severe Thunderstorm Warning | ABR | Marshall, Roberts | 49 min |
| Jun 17, 6:28 PM CDT | Tornado Warning | ABR | Marshall, Roberts | 32 min |
| Jun 17, 6:56 PM CDT | Severe Thunderstorm Warning | ABR | Roberts | 49 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.